Thunderstorm Wind, Finney
- When
- May 7, 1:05 AM CST
- Where
- Finney County, 2 mi N of Garden City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.000, -100.867
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 2:05 PM CST, 11 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT FRI MAY 6 2005
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGE WILL BE WIND SPEEDS THROUGH THE REMAINDER OF
THIS AFTERNOON AND THEN THE CHANCES FOR THUNDERSTORMS THROUGH THE
NEXT FEW DAYS. THE 12Z UPPER AIR ANALYSIS SHOWED A NEARLY CLOSED LOW
TO THE NORTHEAST OF KLAX. THIS SYSTEM HAD SOME FAIRLY COOL
TEMPERATURES IN IT WITH -15C REPORTED OVER KNKX. THE UPPER LEVEL
RIDGE WAS PERSISTING OVER THE CENTRAL CONUS BUT ALL OF THESE FEATURES
ARE SHOWING EASTWARD PROGRESSION. GREATEST MID LEVEL INSTABILITY WAS
ALONG THE FRONT RANGE OF THE ROCKIES. IN THE LOWER LEVELS, THE 850
MB MOIST TONGUE EXTENDED UP INTO WESTERN AND CENTRAL PORTIONS OF
KANSAS AND NEBRASKA. AT THE SURFACE, LAMP ANALYSIS SHOWED THE
PRESSURE GRADIENT TIGHTENING UP ACROSS SOUTHWEST KANSAS AS THE
SURFACE PRESSURE CONTINUES TO FALL OVER EASTERN COLORADO.
SURFACE OBS AROUND SOUTHWEST KANSAS INDICATE INCREASING WINDS EARLY
THIS AFTERNOON WITH A FEW LOCATIONS HITTING ADVISORY CRITERIA OFF AND
ON. SHORT RANGE MODEL PREDICTIONS AS WELL AS MOS GUIDANCE HAVE BEEN
POINTING AT THIS TO OCCUR ESPECIALLY AROUND 21Z THIS AFTERNOON. A
WIND ADVISORY WAS ISSUED EARLIER TODAY AND WILL KEEP THIS INTACT
THROUGH 00Z.
THUNDERSTORMS HAVE FIRED ALONG THE COLORADO FRONT RANGE AND ARE
BEGINNING TO MOVE NORTHEAST INTO THE ADJACENT PLAINS. LOW LEVEL
CONVERGENCE IN EASTERN COLORADO IS NOT ALL THAT GREAT BUT SHOULD
SEE A FEW MORE STORMS FIRE THROUGH THE REMAINDER OF THE AFTERNOON.
A FEW OF THESE COULD STRAY INTO WESTERN KANSAS THIS EVENING BUT WITH
UPPER SUPPORT SOMEWHAT LACKING, THINK THAT STORMS WILL BE
DIMINISHING AFTER SUNSET.
UPPER LEVEL DYNAMICS WILL BE STRONGER ON SATURDAY AS THE UPPER
SYSTEM LIFTS OUT TO THE NORTHEAST. THERE SHOULD BE A DRYLINE
SITUATED OVER WESTERN KANSAS ALONG OR EAST OF HIGHWAY 83. CURRENT
SET OF GRIDS HAS A CHANCE FOR THUNDERSTORMS DEVELOPING BY MID
AFTERNOON SATURDAY AND CONTINUING INTO SATURDAY EVENING. WILL
LEAVE THIS AS IS FOR NOW BUT THERE IS THE POSSIBILITY THAT WE COULD
GET SOME ENHANCED LIFT DUE TO THE COUPLING OF THE A JET STREAK ALONG
THE KS/CO BORDER AND THE NOSE OF A JET THAT IS NOW DIVING DOWN THE
BACKSIDE OF THE UPPER TROUGH OFF THE WEST COAST. THIS COULD RESULT
IN SOME INCREASED COVERAGE AND SEVERITY ALONG AND EAST OF THE
DRYLINE.
EXPECT THE DRYLINE TO SHIFT BACK TO THE WEST SATURDAY NIGHT AS THE
UPPER LEVEL SYSTEM CONTINUES TO WORK ITS WAY INTO THE NORTHERN
PLAINS. ON SUNDAY THE DRYLINE WILL BE MOVING BACK TO THE EAST. COULD
SEE A FEW STORMS FIRE ALONG THE DRYLINE AGAIN ON SUNDAY. FARTHER
WEST, A COLD FRONT WILL BE PLUNGING SOUTH INTO THE AREA LATE SUNDAY
AFTERNOON. THINK THAT WESTERN PORTIONS OF THE CWA WILL HAVE DRIED
OUT SUFFICIENTLY TO KEEP MUCH FROM HAPPENING THERE BUT WILL KEEP
SLIGHT CHANCE POPS GOING FOR THE EASTERN 2/3RDS OF THE CWA.
DAYS 3-7...
THE MAIN FORECAST CHALLENGE GOING INTO NEXT WEEK WILL BE THE SEVERE
WEATHER POTENTIAL. AS FAR AS THE GRIDS ARE CONCERNED, I DID NOT
MAKE MUCH CHANGE TO THE GOING FORECAST.
ALL THE MODELS SUPPORT A SIGNIFICANT LONGWAVE GYRE OVER THE WESTERN
CONUS BY LATE MONDAY. THE WEAK COLD FRONT THAT WILL MOVE INTO
KANSAS FOLLOWING SUNDAYS STORM SYSTEM WILL BECOME QUASISTATIONARY
AND RETREAT NORTH WITH LOWERING PRESSURES ALONG THE LEE OF THE
ROCKIES. DURING THIS TIME, AMPLE LOW LEVEL MOISTURE WILL BE
ADVECTING NORTHWARD FROM THE GULF. THE MAIN QUESTION WILL BE TIMING
OF THE MOST SIGNIFICANT THUNDERSTORM ACTIVITY NEXT WEEK. AT THIS
TIME, IT APPEARS THAT THE LARGE CYCLONIC CIRCULATION WILL BE FAR
ENOUGH WEST ON TUESDAY TO PREVENT WIDESPREAD SEVERE WEATHER, BUT
RATHER ISOLATED STORMS ON THE DRYLINE TOWARD THE COLORADO BORDER.
BY WEDNESDAY, THE BRUNT OF THE UPPER DYNAMICS BEGIN TO INTERACT WITH
THE LARGE WARM/MOIST SECTOR, AND A FAIRLY LARGE SEVERE WEATHER
EPISODE MAY ENSUE, FROM A SIMPLE PATTERN RECOGNITION STANDPOINT WITH
A SLIGHT NEGATIVE TILT TO THE 500MB TROUGH (ACCORDING TO THE ECMWF
AND UKMET). AFTER WEDNESDAY, IT IS STILL UNCLEAR HOW THIS BIG
SYSTEM WILL EVOLVE. THE ECMWF KEEPS WESTERN KANSAS IN THE
WARM/MOIST SECTOR ANOTHER DAY, WITH ANOTHER CHANCE OF THUNDERSTORMS,
WHEREAS THE GFS BRINGS COLD ADVECTION THROUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 57 81 56 79 / 0 30 30 10
GCK 55 80 50 78 / 0 0 0 10
EHA 53 78 46 76 / 20 0 0 10
LBL 55 80 51 78 / 20 0 0 10
HYS 58 80 56 80 / 0 30 30 20
P28 60 80 61 82 / 0 30 30 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM 2 PM FRIDAY UNTIL 7 PM FRIDAY FOR KSZ030...
KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...KSZ061...
KSZ062...KSZ063...KSZ064...KSZ065...KSZ074...KSZ075...
KSZ076...KSZ077...KSZ078...KSZ079...KSZ085...KSZ086...
KSZ087...KSZ088.
&&
GERARDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT FRI MAY 6 2005 KSZ030-031-044>046-063>066-076>081-086>090-071000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL- HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD- TREGO- 410 AM CDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. THE BEST CHANCE IS ALONG AND EAST OF A LINE FROM DODGE CITY TO WAKEENEY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ043-061-062-074-075-084-085-071000- GRANT-HAMILTON-KEARNY-MORTON-SCOTT-STANTON-STEVENS- 410 AM CDT (310 AM MDT) FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY MOVE INTO FAR SOUTHWEST KANSAS AFTER 7 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. FINCH
The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 07:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449563.